What are the types of skin Diseases?

Some cancer treatments can cause skin problems. For example, some treatments can make the skin more sensitive and likely to be irritated. Most skin problems go away once cancer treatment finishes, but you may need to manage them during treatment. Some skin problems need to be treated right away so they don’t become serious or cause permanent damage.

Cancer treatments that can cause skin problems include:

  • chemotherapy
  • biological therapy
  • targeted therapy
  • radiation therapy
  • photodynamic therapy

Tell your healthcare team as soon as you notice skin problems. Many of the effects that cancer treatments have on the skin can be managed at home with proper skin care.

Redness and irritation

During radiation therapy, the skin in the treatment area may look and feel like it is sunburned. How red and irritated the skin gets depends on the dose of radiation and how sensitive your skin cells are to the radiation.

Treat skin exposed to radiation with extra care. Your healthcare team may be able to suggest ways to manage redness and irritation.

Itching

Itching is also called pruritis. It can be caused by:

  • certain cancers such as leukemia, lymphoma or myeloma
  • kidney, liver or thyroid problems
  • drug reactions
  • dry skin
  • rash
  • hives
  • skin infections

Itching caused by chemotherapy usually goes away once chemotherapy treatments are finished. If itching is very severe, your healthcare team may lower the dose of chemotherapy or stop it for a time.

You can try the following measures to relieve itching and prevent skin breakdown.

Bathe in cool water using an oatmeal or oil soap.

Try not to scratch. You can try massaging, putting pressure on or rubbing the itchy area with a soft cloth instead of scratching. Apply cool, moist compresses to itchy areas. Try to distract yourself with music, imagery or relaxation techniques. Keep your nails short and clean to avoid cuts and infections from scratching.

Avoid extreme cold and heat. Avoid sweating by keeping the room cool and dressing in light layers of clothing. If you do sweat, change into dry clothing as soon as possible.

Wash sheets and towels in gentle laundry soap and avoid harsh detergents. Avoid perfumes, cosmetics, starch-based powders and deodorants.

Your healthcare team may suggest medicated creams, gels or ointments, steroid medicines or antihistamines to help soothe the itching.

Dryness, flaking or peeling

When the skin is really dry, it can crack or layers of the skin may peel away, much like it does after a sunburn. The dryness, flaking or peeling should go away after treatment is finished.

You can try different ways to reduce the dryness and prevent skin breakdown. Limit bathing to once a day and take sponge baths rather than full baths or showers. If you do have a bath, add mineral oil or baby oil to the bath water to restore oiliness to the skin. Use a gentle soap and warm water rather than hot water.

Use a moisturizer daily. Apply the moisturizer when your skin is still a little wet. This will help it hold in some of the moisture. Avoid perfumes and lotions that contain alcohol, which can dry the skin.

Drink plenty of fluids. Avoid extreme heat, cold and wind, which can chafe the skin. Try to stay cool to avoid sweating and losing more moisture from the skin.

Moist reaction

Radiation therapy can cause the skin to peel, especially in skin folds such as the buttocks, under the breasts and behind the ears. It can also easily peel in areas where the skin is thin, such as on the neck. When this happens, the skin can become wet due to oozing of body fluid from the open area. Sores or ulcers could develop, which can lead to infection.

Once radiation treatment is finished, skin cells will grow back. The moist reaction should go away 2 to 3 weeks after treatment.

During treatment, try to keep your skin as dry as possible and free from infection until it heals.

Swollen skin

Skin in the radiation treatment area can become swollen and puffy. This is the body’s normal reaction to the damage to the cells of the skin and the tissues under it. The body sends extra healthy cells and fluids to the area to try to heal it. Swollen skin will go away after radiation treatment is finished.

Rash

Some anticancer drugs, especially targeted therapy drugs, will cause a mild rash. The chance of developing a rash is higher if you receive monoclonal antibodies than if you receive tyrosine kinase inhibitors. It will usually go away on its own without treatment or when stopping targeted therapy.

The rash usually happens within 1 to 2 weeks of starting targeted therapy. It usually starts on the face. The skin looks red and feels warm, like a sunburn. Around the fourth week of treatment, the skin usually crusts and becomes very dry and red. After that, tender pimples and pus bumps appear. The rash can itch, burn, sting or feel very tender when touched. This rash looks like acne, but it isn’t acne and shouldn’t be treated like acne. This rash is also not a sign of a drug allergy.

During targeted therapy, the rash may get better, stay the same or get worse for a short time. It usually goes away about a month after treatment is finished.

Your healthcare team will suggest ways to help you manage a rash caused by targeted therapy. Topical therapy uses a cream or gel to put drugs directly on the skin. Topical antibiotics that help relieve inflammation are usually given to treat rashes that look like pimples (pustular, or papular, rashes). Cortisone cream is usually given to treat blotchy, or macular, rashes. If how the rash looks bothers you, ask your healthcare team about using camouflage makeup that can provide good coverage without aggravating the rash.

You can also take steps to protect your skin and avoid getting a rash. Avoid being out in the sun. When you do go outside, use a broad-spectrum sunscreen that contains zinc oxide or titanium dioxide on your skin. Bathe with cool or lukewarm water rather than hot water, and use mild soaps. Use skin products such as facial cleaners that are water based and do not have alcohol. This will help lessen dryness. Use moisturizing creams that contain 5% to 10% urea. Avoid lotions and creams that contain irritants such as alcohol, perfume or dyes.

Darker skin and veins

When some chemotherapy drugs are given into a vein (intravenously), they can cause the skin and veins to become discoloured or darker. These skin colour changes can be widespread or only in certain areas such as the tongue, nails or mucous membranes.

Some targeted therapy drugs can cause the skin and hair to turn a yellowish colour. In some cases, the hair may turn darker.

We don’t know why some chemotherapy drugs affect the colour of skin, veins or hair. There are no ways to treat or prevent these changes. They will gradually fade over time after treatment is finished.

Be the first to comment

Leave a Reply

Your email address will not be published.


*